Almost through cycle 8 of talquetamab / daratumumab / pomalidomide trial

I’m nearly finished with cycle 8.  For those of you who’ve asked, the side effects have remained the same throughout for me.  the situation with my nails has improved, though! They’re not peeling away from the bottom of the nail anymore.  Still, I have issues at the tops of the nails.  I have to keep them trimmed or they catch on things and tear.  They just seem really fragile, splitting and tearing without provocation.  The same thing happens to the nails on my toes.

My sense of taste hasn’t changed.  I still have little ability to taste certain things.  When I can taste something, it’s a bit different than what I’m used to.  For example, I can taste sweet things, but there’s an underlying bitterness to it. Some things have no flavor at all. I think I mentioned before that dill pickles have no taste.  Mustard is another thing I can’t taste.

I am still having difficulty swallowing.  I  always need to have water close by at meals to help me swallow certain foods.  Sometimes I take pills with yogurt, because that makes them easier to swallow.  I completely avoid some foods because they’re just too hard to swallow.

I still have a weird reaction to becoming too warm, whether it’s just the ambient temperature in a place (or outdoors), or I’ve exerted myself doing yard work or something else. What I experience is something I can only describe as being electrical shocks all over my head and upper body.  I described it to a friend who has MS, and she said that happens to her, too. She has the same sensitivity and reaction to heat.

Twice, since I started this treatment, I’ve had nausea and vomiting.  Usually, I have periods of time during which I feel queasy.  I take Zofran or compazine and usually feel better.  I  haven’t decided which works best for me.

I still have dry mouth issues.  The only concern I have about that is how it’s affecting my teeth.  I’ll see the dentist on Monday and will find out if anything’s changed in the last 6 months.

Every Other Week!

I was just told today that, starting with cycle 9, I’ll be moving to an every other week treatment schedule.  That’s amazing news.  The weekly treatment schedule has been trying.  I also found out that I had been getting daratumumab just once a month with cycle 8.  I hadn’t realized it, but was thinking I had just lost track of when I was getting it. I am looking forward to seeing how the reduction in frequency of administration will improve the side effects I’ve been experiencing.

One thing that will happen, though, is that my talquetamab dose will be increased to make up for the change in schedule. Early on, I experienced acute pancreatitis from talq.  My dose right now is something like a quarter of the original dose,  I’ll have to come in for labs in the weeks between treatment just to make sure my pancreas is ok.

One of the staff here told me that they know of a patient who had to drop out of the trial for some reason, and that this person had been free of any treatment for 8 months since then.  That’s encouraging. It would be nice if this drug could give us some time away from treatment at some point.

Masks

I walked into the cancer center this morning and saw someone with his mask pulled down below his nose and someone else with no mask on at all.  Someone else had their mask pulled down to their chin. I realize that nobody wants to have the mask police job, but this is the cancer center. There was a volunteer, clinical staff, and security right there.  How can patients and visitors not understand how important it is to protect themselves and others by properly wearing a mask?  I’m so disappointed.

I bought a shirt with this graphic.  I wish I’d worn it today.

4 Comments

  1. Christi

    Thank you. That’s great news that you are feeling better every other week. He is also getting bad headaches that go to the ears. And a terrible sore throat.

    Reply
    • Beth

      Christi,

      My headaches haven’t abated. The PA gave me an rx for Imitrex. It helps, most of the time. How’s your husband doing?

      Beth

      Reply
  2. Christi

    Hello, Beth. Thank you for posting!
    Thanks for replying to my previous question too. I am curious how this past month went for you with the treatment being every other week. Have you had any improvements with the side effects? My husband is still doing weekly treatments, he is in cycle 4, currently. He has been really tired. Did you experience this also? If so, any improvement with bi-weekly treatment?

    Reply
    • Beth

      I had been on a reduced dose of talq up until my treatment schedule was changed to every other week. I’ve been getting some horrendous headaches a few days after the injections. I’ve reported the headaches, which even include earaches. I found that in the phase I trial of talq alone, 27% of patients had headache as a side effect. Same with the fevers (27%). I feel better on every other week tx, though. I have fatigue for a few days after, but the next week I feel a lot better.

      Reply

Leave a Reply to Christi Cancel reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.